Virginia, 2019

Flash Flooding and Damaging Winds in Virginia, June 18 to 19, 2019

June 18 to 19, 2019 · NWS RNK · 12 events in 6 counties and zones

Severe thunderstorms on the afternoon of June 18th produced severe winds, heavy rainfall and some flash flooding in Franklin County. Radar estimated 2 to 3 inches fell in a 2-hour period west of Rocky Mount.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$35,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe thunderstorms on the afternoon of June 18th produced severe winds, heavy rainfall and some flash flooding in Franklin County. Radar estimated 2 to 3 inches fell in a 2-hour period west of Rocky Mount. Several roads were closed with water reported to be rushing over Ruritan Road and another road partially washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 18, 6:44 AM EST, 16 minutes earlier.

Area forecast discussion, Jun 18, 6:44 AM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
744 AM EDT Tue Jun 18 2019

.SYNOPSIS...
The Mid Atlantic region remains in a stagnant weather pattern
with a stationary front over the area through Wednesday night.
On Thursday and Friday low pressure will cross from the Ohio
Valley to the East coast, which bring a cold front across our
area Friday. The warm front returns back to the Mid Atlantic
states by Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM EDT Monday...

Following two short waves today and tonight. The first was over
central North Carolina and will move east into southeast
Virginia/northeast North Carolina this morning. Water vapor loops
showed the second, more synoptic scale, short wave just entering the
Tennessee Valley. This feature will move east, crossing the central
Appalachians mainly tonight.

In addition to the unstable air mass, the jet streak associated with
the Tennessee Valley wave will result in some upper diffluence over
southwest Virginia, southeast West Virginia and northwest North
Carolina into the evening.

Similar to past couple of days, air mass is warm and unstable with
precipitable water values around 1.5 to 2.0 inches and marginal 0-6
km bulk shear. SPC-HRRR and HREF has current cluster of showers and
thunderstorms over central North Carolina into Lynchburg moving
east and weakening by 12Z/8AM, then thunderstorms starting to
develop again along the ridges by 1PM.

Have initiated a Flash Flood Watch to cover the next slug of
thunderstorms today and today. High confidence the rainfall rates
will be heavy, in the 3-4in/hr range and over areas that had rain on
Monday, especially northwest North Carolina mountains and foothills
which are particularly saturated.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 330 AM EDT Tuesday...

Wednesday looks to have trended wetter compared to previous
forecasts as the upper trough passing across the region Tuesday
night is not as likely to shift winds from a drier westerly
direction as previously anticipated. Any passing upper level
disturbances offering support appear to be weak, however with
another day of strong heating to promote CAPEs in the 1000 to 1500
J/Kg range, as well as precipitable water values in the 1.5 to 1.8
range, do not see it as such a stretch for scattered daytime heating-
driven convection to develop during late morning across the
mountains and propagate eastward across the Piedmont through the
day. That stated, feel that this activity will be more of the hit &
miss variety as opposed to organized bands. With lack of
organization, convection should diminish more quickly around sunset
with the loss of heating.

Shower and thunderstorm activity will increase for Thursday as a
strong low pressure system passing north of the Ohio River Valley
will drag a cold front toward the central Appalachians. Still
envision a broken line of storms passing across the mountains during
late morning/early afternoon, with the line solidifying more as it
crosses east of the Blue Ridge. Given the speed at which the system
is expected to move across the area, a few storms may become strong
to severe, particularly east of the Blue Ridge. As such, the Storm
Prediction Center has outlined our entire region in a marginal risk
for severe storms.

Much of the thunderstorm activity is expected to pass east of our
area by sunset Thursday as the cold front passes through. Frontal
passage will bring a drying northwest wind shift, with perhaps a few
residual showers lingering overnight across the higher terrain of
southeast West Virginia. Friday looks to remain dry, with slightly
cooler temperatures and a noticable drop in humidity. Models are
hinting at upper level energy returning late Friday night to bring
more shower activity from the west, however confidence is too low at
this point to mention in the forecast, with better chances for this
on Saturday.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 345 AM EDT Tuesday...

Drying is expected to be short-lived as upper ridge builds into the
region again by Saturday, along with return of deeper moisture for
the entire weekend. Thus, chances of showers/storms increase
Saturday and more so into Sunday. Near seasonal temperatures and
increasing humidity as well through next weekend. Generally pretty
good agreement in the guidance for these trends through the upcoming
weekend.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
As of 745 AM EDT Tuesday...

Expect isolated to scattered showers and thunderstorms with
MVFR visibilities over the central Appalachians this morning.
Coverage of thunderstorms becomes widespread with the potential
for MVFR ceilings and visibilities, and potentially gusty winds
this afternoon. Areal coverage and intensity of thunderstorms
will gradually diminish after midnight. Late tonight conditions
will be VFR, aside from patchy MVFR fog.

Confidence on ceilings, visibility and wind was above average.
Confidence on the specific timing of thunderstorms at individual
airports was below average.

Extended Aviation Discussion...

A stationary front over the Mid Atlantic along with waves of low
pressure tracking eastward along this boundary should keep an
active weather trend through Thursday. Showers and thunderstorms
will likely develop each afternoon and evening, which will
produce areas of MVFR and heavy rainfall. MVFR or IFR conditions
from fog or low clouds may also occur during the late night
hours due to increasing moisture. By Friday, a cold front will
move through the Mid Atlantic areas and result in a dry day with
VFR conditions.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch from noon EDT today through late tonight for
     VAZ007-009>018-022-023-032>034-043>045.
NC...Flash Flood Watch from noon EDT today through late tonight for
     NCZ001>005-018>020.
WV...Flash Flood Watch from noon EDT today through late tonight for
     WVZ042.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...NF
LONG TERM...PM
AVIATION...AMS/JH
Hazardous weather outlook, Jun 18, 5:40 AM EST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
640 AM EDT Tue Jun 18 2019

NCZ001>005-018>020-VAZ007-009>018-022-023-032>034-043>045-WVZ042-
191000-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Watauga-Wilkes-Yadkin-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Roanoke-Botetourt-Patrick-Franklin-Bedford-Henry-
Pittsylvania-Campbell-Mercer-
640 AM EDT Tue Jun 18 2019

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE
TONIGHT...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Strong to severe thunderstorms will be possible this afternoon and
evening. The main threats will be damaging winds and isolated large
hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms will be possible Wednesday and
Thursday. The main threats will be damaging winds and isolated large
hail. Heavy rain is also likely with these storms which may result
in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ006-VAZ019-020-024-035-046-047-058-059-WVZ043-044-507-508-191000-
Caswell-Alleghany VA-Bath-Rockbridge-Amherst-Appomattox-Buckingham-
Halifax-Charlotte-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
640 AM EDT Tue Jun 18 2019

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms will be possible this afternoon and
evening. The main threats will be damaging winds and isolated large
hail. Heavy rain is also likely with these storms which may
result in localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms will be possible Wednesday and
Thursday. The main threats will be damaging winds and isolated large
hail. Heavy rain is also likely with these storms which may result
in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 18, 2:35 AM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 AM EDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      2 W FRANCISCO           36.50N 80.41W
06/17/2019                   STOKES             NC   911 CALL CENTER

            A FLOODED TRIBUTARY OF BIG CREEK WASHED OUT
            A PORTION OF CHRISTIAN ROAD, CAUSING AN
            AUTOMOBILE ACCIDENT WHEN A CAR WENT OFF THE
            DAMAGED ROAD. TIME OF FLOODING ESTIMATED.

&&

16

The radar

The Roanoke radar (KFCX), 34 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 flash flood, 1 heavy rain, 1 lightning. Local standard time, as filed.

Heavy Rain, Franklin

When
June 18, 7:00 AM EST to June 19, 7:00 AM EST
Where
Franklin County, 1.52 mi WNW of Henry Fork
Reported by
COOP Observer
Coordinates
36.977, -79.896

The Rocky Mount COOP station (RYMV2) had 2.05 inches in the 24-hour period ending 700 AM EDT on June 19th, the 2nd highest ever for the date. The record is 2.30 inches in 2007. Records date back to 1894 at this site.

Thunderstorm Wind, Pittsylvania

When
June 18, 2:11 PM EST
Where
Pittsylvania County, 2.02 mi S of Sycamore
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.001, -79.355

Thunderstorm winds blew down a tree near the intersection of Highway 29 and Sycamore Creek Road.

Thunderstorm Wind, Campbell

When
June 18, 2:22 PM EST
Where
Campbell County, 1.3 mi SSE of Naruna
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.103, -78.991

Thunderstorm winds blew down a tree along Swinging Bridge Road near Brookneal Highway.

Lightning, Halifax

When
June 18, 2:44 PM EST
Where
Halifax County, 0.45 mi W of Rodden
Injuries
1 direct, 0 indirect
Property damage
$300
Reported by
911 Call Center
Coordinates
36.831, -79.088

Lightning struck a tree right next to where a man standing along Tune Trail as he was working outdoors. The man received only minor injuries. The tree was significantly damaged.

Thunderstorm Wind, Smyth

When
June 18, 2:55 PM EST
Where
Smyth County, 0.61 mi WNW of Adwolf
Measured
50 kt (58 mph) estimated gust
Property damage
$800
Reported by
Broadcast Media
Coordinates
36.784, -81.590

Numerous tree limbs were blown down by severe thunderstorm winds within the Highlands Circle Subdivision.

Thunderstorm Wind, Halifax

When
June 18, 2:59 PM EST
Where
Halifax County, 1.61 mi NNW of Crystal Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.873, -78.907

A large tree was blown down onto a car by severe thunderstorm winds along the 7100 block of Howard P. Anderson Road.

Thunderstorm Wind, Charlotte

When
June 18, 3:17 PM EST
Where
Charlotte County, 1.65 mi ESE of Harrisburg to 1.23 mi NW of Reese Shop
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.022, -78.701

Four trees were blown down by thunderstorm winds along Scuffletown Road.

Thunderstorm Wind, Charlotte

When
June 18, 3:33 PM EST
Where
Charlotte County, 1.37 mi SSE of Cullen
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.101, -78.643

A large tree was blown down by severe thunderstorm winds along Thomas Jefferson Highway.

Thunderstorm Wind, Charlotte

When
June 18, 3:39 PM EST
Where
Charlotte County, 1.7 mi ENE of Charlotte Court Hous
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.061, -78.602

A large tree was blown down by severe thunderstorm winds along George Washington Highway near Union Cemetery Road.

Flash Flood, Franklin

When
June 18, 3:56 PM EST to 6:56 PM EST
Where
Franklin County, 2.21 mi E of Prilliman to 2.03 mi E of Prilliman
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
36.880, -79.960

A portion of Log Cabin Road was washed out from a blown culvert.

Flash Flood, Franklin

When
June 18, 5:21 PM EST to 8:21 PM EST
Where
Franklin County, 1.65 mi ESE of Waidsboro to 1.74 mi ESE of Waidsboro
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.944, -79.921

Water was reported flowing across Ruritan Road near Rocky Mount.

Flash Flood, Franklin

When
June 18, 5:32 PM EST to 8:32 PM EST
Where
Franklin County, 2.11 mi SW of Snydersville to 1.95 mi SW of Snydersville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.858, -79.896

Rufus Road was closed due to flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839498, 836644, 836645, 836646, 836649, 836647, 836651, 836648, 836650, 838118, 838127, 838130.